Do antibiotics cause yeast infections?
Around the time I turned 20, I had to take a course of antibiotics for bronchitis. I'm 21 now, and ever since then I've had recurrent yeast infections. Is it possible that the antibiotics actually caused my yeast infection?
Yeast infections are caused by a fungus, called Candida, that is normally present on the skin. Typically, it causes no symptoms. However, medications or illness can cause changes to the skin, allowing the Candida to overgrow. In particular, antibiotics work by killing bacteria, both the good and the bad. With the bacteria gone, the yeast is able to overgrow. Other situations that may make yeast infections more likely are if the woman is sexual activity, takes hormonal contraceptives, has an intrauterine device (such as an IUD, diaphragm, sponge), has a weak immune system or has diabetes. With a yeast infection, women may have a variety of symptoms, such as white clumpy vaginal discharge, pain with intercourse or itching/irritation/redness of vulva (outside of the vagina) or vagina. The recommendation is to see your doctor so they can perform an exam of the vulva and vagina and take a sample of the discharge if it is present. In the case of recurrent symptoms, it is important to make sure that this is not another infection, an allergic reaction or eczema. There are a few treatment options available to treat yeast infection, including a tablet or cream used vaginally or a tablet taken by mouth. Typically the infection improves within a few days of starting the treatment.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?